Alert archive / Maine / Gale Warnings in 2017

Gale Warning 17, NWS Gray, ME

March 1, 2017

NWS Gray, ME issued this gale warning at Mar 1, 2017, 3:22 AM EST. It took effect at Mar 2, 2017, 6:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2017, 3:22 AM EST (08:22 UTC)
In effect from
Mar 2, 2017, 6:00 AM EST
Expired
Mar 2, 2017, 10:59 PM EST
In force
17 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Feb 28, 9:00 PM EST, 6 hours 22 minutes earlier.

Area forecast discussion, Feb 28, 9:00 PM EST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
900 PM EST Tue Feb 28 2017

.SYNOPSIS...
A warm front will approach from the south and west tonight. Warm
weather builds on Wednesday as the front lifts through the
region. Temperatures will be near record warm levels before a
cold front moves across the area Wednesday night. Showers and
thunderstorms will be possible as the front moves through.
Colder air rushes in behind the front Thursday morning and lasts
through the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
855 pm update: Radar showing some very light precipitation aloft
but so far none reaching the ground. Lower levels continue to
moisten up on developing ssely flow. POPS forecast for the rest
of the night looks good. Low stratus now forming to our south
and over southeast NH and will gradually spread north and west
over the next few hours with developing areas of drizzle and fog
expected. After inputting latest mesonet data only minor
adjustments to near term temps were needed.

540 am update: Input latest mesonet data and made some minor
adjustments to near term temps. Also adjusted pops for next few
hours slowing down eastward progress of rain. Attm radar shows
an area of echoes across NH but the precipitation is all aloft
as the overrunning moisture is moving into very dry low levels.
Over the next few hours this will change as lower levels
gradually moisten up.

Previous discussion:
Areas of light rain will advance eastward ahead of an
approaching warm front tonight. Initially the airmass will
remain dry as the moisture moves in late this afternoon and this
evening. This dew point depression will allow for a slight
delay in the onset of precipitation.

Low dew points in northern areas may allow the precipitation to
begin as a period of rain and snow mixture. There may also be
pockets of light freezing rain in north-central New Hampshire
overnight. The overall potential and areal coverage is small.
With this low confidence, a freezing rain advisory has not been
issued, however this region will need to be monitored tonight.

Patchy drizzle and fog is expected to develop overnight over
southern areas as winds arrive off the Gulf of Maine.

Created a non-diurnal curve. Temperatures will gradually drop
through midnight with the aid of low surface dew points, then
steady off or perhaps slowly rise late tonight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The warmth builds on Wednesday as a warm front crosses the
region. H850 temperatures will approach +6C to +10C across the
region on wind fields approaching 50 kts by late in the day.
This will allow temperatures to climb into the 50s across much
of the region, with low 60s over southern New Hampshire. Any
significant breaks in the cloud cover could yield even warmer,
potentially record breaking readings.

Height falls and the approach of a strong cold front late in the
day Wednesday and Wednesday evening may allow for the
development of thunderstorms in our increasingly unstable and
high shear environment. With such strong wind fields in place, a
few of the storms have the potential to produce damaging winds
over far southern New Hampshire. This is in good agreement with
the current SPC day two outlook

Strong gusty winds continue to be a potential issue over
southern New Hampshire Wednesday evening. Thereafter, all areas
will begin to have gusty westerly winds in a strong cold air
advection and increasing pressure gradient as the surface low
intensifies and begins to move east of New England.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Progressive and deep upper trof with its associated cold front
exits into the Maritimes Thursday with downsloping colder northwest
winds in its wake. Scattered snow showers are possible in the
mountains otherwise partly to mostly sunny skies expected
elsewhere. The cold northwest flow will continue into the
weekend with continued advection of colder temps each day. By
Saturday high temps will be averaging well below normal with
highs only reaching the single number and lower teens in the
mountains to lower 20s over southern areas. By late in the
weekend the coldest pocket of arctic air moves off to the east.
On Monday a return lower level southerly flow will begin to
develop possible causing some light overrunning snow or mixed precipitation
to develop across the area.

Used superblend for this extended forecast cycle with little
reason for any deviation.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Conditions will be lowering to IFR and locally LIFR
conditions tonight into Wednesday morning with patchy drizzle
and fog, mainly over southern areas. Conditions will be slow to
improve Wednesday afternoon. Some LLWS expected with
increasing winds aloft.

A strong cold front will cross the region Wednesday evening
with a wind shift to the west and drying conditions downwind of
the mountains.

Long Term...SYNOPSIS...
NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Mainly VFR conditions. A gusty northwest flow will continue
Thursday and into the weekend.

&&

.MARINE...
Short Term...Will continue with a gale watch for Wednesday night
into Thursday. Highest winds will likely be associated with the
cold air advection and increasing westerly gradient on Thursday.

Long Term...A strong northwest flow will persist Thursday into
Thursday night behind the cold front...thus Gale Watches
continue into Thursday evening. The northwest flow will continue
through the weekend. Another round of Gale force winds are
possible Saturday into Saturday night as a reinforcing shot of
arctic air behind a secondary arctic cold front moves across
the waters.

&&

.HYDROLOGY...
There are currently no problems noted on the rivers as ice
movement from a few days ago has largely stopped. But continued
warm weather especially on Wednesday could get things flowing
again and will raise the possibility for more ice jam related
flooding.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Watch from Wednesday evening through Thursday evening for
     ANZ150>154.

&&
Hazardous weather outlook, Feb 28, 2:40 PM EST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
240 PM EST Tue Feb 28 2017

MEZ007>009-012>014-018>028-NHZ001>015-011945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
240 PM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for Maine...south central
Maine...southwest Maine...west central Maine...western Maine...New
Hampshire...central New Hampshire...northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Warm temperatures may cause more snow melt and ice movement on the
rivers. This will create the potential for ice jam flooding mainly
on Wednesday.

A strong cold front will move through the area Wednesday night. If
storms do form, a few strong storms with the potential for damaging
winds are possible, most likely over southwest New Hampshire. In
addition westerly winds behind this front could gust close to wind
advisory criteria on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-011945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
240 PM EST Tue Feb 28 2017

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:28 AM ESTWind AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 4 more39 hr
Mar 1, 8:04 AM ESTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Oxford and 3 more5 hr
Mar 1, 1:27 PM ESTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more7 hr

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.